Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 306, NWS Goodland, KS

October 1, 2017Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Oct 1, 2017, 4:15 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2017, 4:15 PM CDT (21:15 UTC)
Expired
Oct 1, 2017, 5:00 PM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 4:16 PM CDTHAIL 1.2510 Sw Hoxie, KSHAIL ONGOING AT TIME OF CALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS53 KGLD 012115
SVRGLD
KSC065-179-012200-
/O.NEW.KGLD.SV.W.0306.171001T2115Z-171001T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
415 PM CDT SUN OCT 1 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Central Sheridan County in northwestern Kansas...
  Northwestern Graham County in northwestern Kansas...

* Until 500 PM CDT

* At 415 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Grainfield, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hoxie, Grinnell, Morland, Seguin, Studley and Tasco. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Kansas.

LAT...LON 3913 10064 3930 10072 3957 10020 3957 10014
      3937 9996
TIME...MOT...LOC 2115Z 234DEG 28KT 3923 10053 

HAIL...1.50IN
WIND...60MPH
 
$$

EV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:02 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 1, 3:02 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
202 PM MDT Sun Oct 1 2017

.SHORT TERM...(This evening through Monday)
Issued at 200 PM MDT Sun Oct 1 2017

Upper trough and associated surface cold front will result in
thunderstorm chances tonight. Best coverage will probably be in
northeast Colorado and east along the Kansas-Nebraska border area,
with more isolated coverage elsewhere. However, environment is
supportive of supercells, with strong deep layer shear and
instability in place, so expecting a large hail and tornado
threat, especially with discrete storms. Convection will result in
cold front surging south across the forecast area this evening
with a brief period of gusty north winds immediately following
frontal passage, then becoming light overnight. Storm chances will
continue through the overnight in eastern area, but severe threat
will end by 06z. Lows will range from the lower 40s in northeast
Colorado to the upper 50s in north central Kansas.

After a lull in precipitation chances Monday morning, expect to
see redevelopment Monday afternoon. Front will stall out and try
to return northward into far southern parts of the area, roughly
along a Hill City to Tribune line by 00z. All of the surface based
instability will be south of the front, so severe threat will be
limited to those areas through 00z. North of the front, upslope
flow into the higher terrain will result in scattered high based
storms in northeast Colorado by late afternoon. These storms will
likely not be severe due to limited instability. There will be a
large temperature gradient across the front...with highs ranging
from the lower 60s in northeast Colorado to around 80 in the Hill
City to Tribune areas.

.LONG TERM...(Monday night through Sunday)
Issued at 148 PM MDT Sun Oct 1 2017

Precipitation chances persist throughout much of the long term
period with below to near normal temperatures.

An upper trough digs into the northwestern CONUS at the start of the
period, with ridging to the east, placing the region under southwest
flow aloft. A front stalled across the High Plains continues to be
the focus for showers and thunderstorms Monday night. Sufficient
instability and ample shear will allow the potential for a few
strong to severe storms to last into the evening hours.

The boundary wavers across the area through at least midweek as some
moisture filters in, keeping good chances for showers and
thunderstorms in the forecast. By Thursday, the upper low in the
northwestern CONUS travels northeast into Canada as a new low forms
in the Pacific Northwest/northern Rockies. This next system
traverses the northern Plains Friday into Saturday, sending a cold
front through the High Plains and increasing precipitation chances.
Conditions dry out over the weekend behind the frontal passage.

There is still uncertainty in the forecast, especially regarding the
position of the front throughout the week as well as how far south
the late week low will travel. Will continue to monitor and refine
details as guidance comes into better agreement.

High temperatures are cooler in the mid 50s to upper 60s through
Friday. This is followed by a return to the 70s during the weekend.
Lows are generally in the 40s and 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM MDT Sun Oct 1 2017

Main aviation concern will be thunderstorm chances at both KGLD
and KMCK during the late afternoon and evening hours.
Thunderstorms will develop along a cold front moving out of
northeast Colorado by mid afternoon, then move into the remainder
of the area this evening. Storms will move rapidly east through
southwest Nebraska and may be accompanied by brief damaging wind
gusts and hail as it moves near KMCK this evening. Further
south...storms will be more isolated in northwest Kansas, so will
only mention a VCTS for KGLD for the time being. However, there is
also a risk for wind/hail at KGLD if a storm should develop. VFR
will return to both terminals by late evening through the
remainder of the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, Oct 1, 11:46 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1046 AM MDT Sun Oct 1 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1046 AM MDT Sun Oct 1 2017 /1146 AM CDT Sun Oct 1 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is an enhanced risk of severe thunderstorms this afternoon and
evening mainly for locales in northeast Colorado and southwest
Nebraska.

There is a slight risk of severe thunderstorms this afternoon and
evening in the remainder of the area.

Large hail...damaging wind gusts and even an isolated tornado or two
are possible in any storms that do develop.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

For Monday into Tuesday...isolated strong to severe thunderstorms
will be possible for the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Oct 1, 3:47 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
247 PM MDT SUN OCT 1 2017

COZ090-012115-
Yuma County CO-
247 PM MDT SUN OCT 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Lone Star, or 13 miles north of Yuma, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

This includes Highway 385 between mile markers 265 and 269.

A tornado watch remains in effect until 1000 PM MDT for northeastern
Colorado.

LAT...LON 4044 10212 4014 10279 4015 10280 4035 10279
      4035 10278 4043 10278 4044 10275
TIME...MOT...LOC 2047Z 239DEG 30KT 4032 10277

EV
Local storm report, Oct 1, 4:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
301 PM MDT SUN OCT 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             RULETON                 39.34N 101.88W
10/01/2017  E0.50 INCH       SHERMAN            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED A REPORT OF DIME SIZED HAIL FROM
            A CITIZEN.

&&

SELMORE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 4:26 PM CDTSevere Thunderstorm WarningGLDLogan, Sheridan, Thomas49 min
Oct 1, 4:56 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Sheridan, Thomas49 min
Oct 1, 5:43 PM CDTTornado WarningGLDGraham, Norton, Sheridan32 min
Oct 1, 5:54 PM CDTSevere Thunderstorm WarningGLDGraham, Norton66 min
Oct 1, 6:12 PM CDTTornado WarningGLDGraham, Norton33 min
Oct 1, 6:44 PM CDTSevere Thunderstorm WarningGLDGraham, Norton31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.